Skip Navigation

Federal Communications Commission

English Display Options

Event

FCC/FDA Joint Meeting on Life Saving Wireless Medical Technology Day-1

July 26, 2010, 12:00 PM - 9:30 PM EDT
Commission Meeting Room (TW-C305), 445 12th Street S.W., Washington, DC

Video

FCC/FDA 7-26-2010

Following up on the National Broadband Plan's recommendation to use the power of broadband to improve health care, the nation's lead agencies overseeing communications and medical devices have scheduled a joint meeting to discuss ways to promote investment and innovation in health technology by streamlining government processes.

The purpose of this meeting is for the FDA and FCC to gain a better understanding of the convergence of communications technologies and medical devices, the future of wireless health technologies, and the challenges they face. Our goal is to enhance coordination between FDA and FCC for future devices and applications, and to clarify and delineate the respective areas of expertise and jurisdiction between the agencies. This meeting marks the beginning of a process through which the agencies will provide appropriate clarifications in the future based on the input gathered.

Federal Communications Commission, 445 12th St., S.W., Washington, D.C. 20554
Questions from the web can be sent to fcc-fdameeting@fcc.gov or via Twitter using #fccfda

The comment cycle will remain open through August 16, 2010, 11:59 p.m. Please file comments at http://www.regulations.gov and reference docket # FDA-2010-N-0291.

To join the webcast, please visit http://reboot.fcc.gov/live/.

Related Documents

Agenda

Day 1 - July 26, 2010

8:00 a.m.Check In & Vendor Showcase Opens
Chairman Genachowski and Commissioner Hamburg will be joined by Aneesh Chopra, Chief Technology Officer, to tour the showcase
9:00 a.m.Welcome
Julius Knapp
Chief, Office of Engineering and Technology, FCC
9:15 a.m.Opening Remarks
Julius Genachowski, JD
Chairman, Federal Communications Commission

Margaret Hamburg, MD
Commissioner, Food and Drug Administration

Each session will begin with a brief presentation made by three to four round table members followed by a round table discussion led by moderators.

9:35 a.m.Session 1: Current State of Wireless Health and Lessons Learned (45 min)
Understanding the variety of existing wireless medical technologies, their uses, and lessons learned.

Moderators: Jeffrey Shuren, MD and Julius Knapp

Presentations: (5 minutes each)

Dale WigginsChief Technology Officer, Philips
Charles S. FarlowSenior Program Manager, Medtronic
Jorge ValdesChief Technical Officer, DexCom
Elliot B. SloaneProfessor and Director of Health Systems Engineering, Drexel University School of Biomedical Engineering

Round Table Discussion

10:20 a.m.Break & Visit Showcase (40 min)

 

SESSIONS 2 – 4 FOCUS ON EMERGING TRENDS IN WIRELESS HEALTH

The objective of these sessions is to better understand the landscape of emerging wireless medical technologies and trends, their potential benefits, potential risks, and challenges from various stakeholder perspectives.

11:00 a.m.Session 2: Innovator Perspective (1 hour 15 min)

Moderators: Steve Pollack and Julius Knapp

Presentations: (5 minutes each)

Hillary ChenGlobal Health Advisor to the Deputy Director (White House OSTP)
Don JonesVP Business Development, Health & Life Sciences, Qualcomm Inc.
Tim KottakExecutive, Design Controls, GE Healthcare
David L. HankinCEO, Alfred E. Mann Foundation for Scientific Research

Round Table Discussion

12:15 p.m.Lunch & Visit Showcase (1 hour 30 min)
1:45 p.m.Session 3: Healthcare Provider, Clinician & Patient Perspective (1 hour 15 min)

Moderators: Bakul Patel and Kerry McDermott

Presentations: (5 minutes each)

Adam Darkins, MDChief Consultant for Care Coordination, Veterans Affairs
Col. Ron Poropatich, MDDeputy Director, TATRC, USAMRMC
Julian Goldman, MDMedical Director, Biomedical Engineering, Partners HealthCare; Attending Anesthesiologist, Massachusetts General Hospital

Round Table Discussion

3:00 p.m.Break (15 min)
3:15 p.m.Session 4: Investor and Research & Development Perspective (1 hour 15 min)

Moderators: Jonathan Sackner-Bernstein, MD and Phoebe Yang

Presentations: (5 minutes each)

Darren HitePrincipal, Aberdare
Joseph Smith, MD, PhDChief Medical and Science Officer, West Wireless Health Institute
Kaveh Safavi, MDVice President and Global Lead, Cisco Internet Business Solutions Group - Healthcare Practice

Round Table Discussion

4:30 p.m.Public Comments (45 min)
Attendees will be allowed to make a statement based on advance sign-up. Preference will be given to those individuals that indicated a desire to speak during the registration process. Each speaker will be allowed a maximum of two minutes.
5:15 p.m.Wrap Up – Summarize Day 1 and Preview Day 2
5:30 p.m.Adjourn

 

Day 2 - July 27, 2010

8:30 a.m.Doors open
9:00 a.m.Welcome and Opening Remarks
Julius Knapp
Chief, Office of Engineering and Technology, FCC
9:10 a.m.Session 5: Reliability – How to Define Quality of Service (1 hour 15 min)

Better understanding the issues raised by use of commercial networks and unlicensed spectrum for health purposes.

Moderators: Abiy Desta and Tom Peters

Presentations: (5 minutes each)

Peter KooVice President, Strategic Business Development, Ericsson
Neal SeidlDesign Controls Manager, GE Healthcare
Tom WatlingtonCEO, Sotera Wireless

Round Table Discussion

10:25 p.m.Break (15 min)
10:40 a.m.Session 6: Electromagnetic Compatibility – How to Promote EMC (1 hour 15 min)

Better understanding how wireless health devices interact and how to ensure that such devices function properly.

Moderators: Brian Beard and Rashmi Doshi

Presentations: (5 minutes each)

Jim McCoyChief Technology Officer, InnerWireless
Rick HamptonWireless Communications Manager, Partners Healthcare System
Terry MahnManaging Principal, Fish & Richardson

Round Table Discussion

11:55 a.m.Public Comments (45 min)
Attendees will be allowed to make a statement based on advance sign-up. Preference will be given to those individuals that indicated a desire to speak during the registration process. Each speaker will be allowed a maximum of two minutes.
12:40 p.m.Wrap Up – Summarize Learnings, Areas for Focus & Next Steps
1:00 p.m.Adjourn

 

Round Table Discussion Participants – July 26, 2010

  • Session 1
    • Bernie Liebler – AdvaMed
    • Bonnie Norman – Intel
    • Kent Dicks – MedApps
    • Tom Watlington – Sotera Wireless
  • Session 2
    • Bernie Liebler – AdvaMed
    • Jorge Valdes – DexCom
    • Elliot Sloane, PhD – Drexel University
    • Bonnie Norman – Intel
    • Kent Dicks – MedApps
    • Dale Wiggins – Philips
    • Tom Watlington – Sotera Wireless
  • Session 3
    • Mike Tilkin – American College of Radiology
    • Chantal Worzala, PhD – American Hospital Association
    • Neal Sikka, MD – George Washington University Medical Center
    • Campell Hutton – Juvenile Diabetes Research Foundation (JDRF)
    • Bill Riley, PhD – National Heart, Lung, and Blood Institute
    • Stephanie Bruce, MD – Washington Hospital Center
  • Session 4
    • Jeffrey Dygert – AT&T
    • Blair Levin – Aspen Institute
    • Nancy Kamei – Intel
    • Philip Low, PhD – NeuroVigil, Inc.
    • John Maschenic – Verizon

Round Table Discussion Participants – July 27, 2010

  • Session 5
    • David Hankin – Alfred Mann Foundation
    • Jake Leach – DexCom
    • Audie Atienza, PhD – National Institutes of Health
    • PDale Wiggins – Philips
    • Dean Brenner – Qualcomm
    • Kevin Fu – University of Massachusetts
  • Session 6
    • John Collins – American Society for Healthcare Engineering (ASHE) of the AHA
    • Troy Nagle, MD, PhD – NC State U. & UNC Chapel Hill
    • Ken Fuchs – Draeger Medical Systems
    • PDale Wiggins – Philips
    • Ted Osiniski – MET Labs
close
FCC

You are leaving the FCC website

You are about to leave the FCC website and visit a third-party, non-governmental website that the FCC does not maintain or control. The FCC does not endorse any product or service, and is not responsible for, nor can it guarantee the validity or timeliness of the content on the page you are about to visit. Additionally, the privacy policies of this third-party page may differ from those of the FCC.